In Journal Club today we discussed ATOM-2, aka “Massive paracetamol overdose: an observational study of the effect of activated charcoal and increased acetylcysteine dose” Chiew A, Isbister G, Kirby K, Page C, Chan B and Buckley N Clinical Toxicology 2017
This was an observational study examining prospective and retrospective data gathered by Poisons Information Centres in NSW and Queensland.
The study looked at patients 14 years and older reporting massive paracetamol overdose (“massive” was defined by these researchers as >40g), ingested over a period of time not exceeding 8 hours. They asked the questions:
- Is the use of activated charcoal associated with reduced hepatotoxicity?
- Is increased N-acetyl cysteine (NAC) dosage associated with reduced hepatotoxicity?
As a bit of background, charcoal used to be given to a much larger proportion of deliberate self poisoning patients than we give it to currently. Its use then fell out of favour due to concerns over aspiration-related pneumonitis and the belief that early NAC will be liver & life saving, thereby making any benefits of charcoal unnecessary. Recently however, “massive” paracetamol overdose is becoming more common and the risks of aspiration of activated charcoal have also been questioned by some researchers.
Data from 200 patients were examined, all of whom had taken more than 40g paracetamol within an 8 hour period.
- Initial paracetamol ratio (this is the paracetamol level divided by the treatment paracetamol level on the nomogram that that time)
- Hepatotoxicity (ALT > 1000)
- Liver transplant
The study found that patients who had activated charcoal within 4h had significantly lower paracetamol ratios than those who did not have charcoal and a lower risk of hepatotoxicity (although this is difficult to separate from the effect of NAC in those patients who received it). An increased dose of NAC (usually doubling the dose in the 3rd bag) was associated with significantly lower risk of hepatotoxicity.
Interestingly, just over 25% patients who developed hepatotoxicity had NAC commenced within 8 hours of ingestion. These patients all had paracetamol ratios greater than 2. One patient required a liver transplant despite NAC commencing within 2.5 hours. There was 1 death but it was unrelated to paracetamol.
- None of the patients receiving activated charcoal within 4 hours developed severe liver injury.
- Increasing the dose of NAC significantly decreased the odds of developing hepatotoxicity in those with an initial paracetamol ratio of more than 2.
- Several patients who received NAC within 8 hours had severe liver injury which supplies evidence against our preconception that NAC within 8 hours is 100% effective.
- Some definitions are not universally accepted eg “massive” overdose and “hepatotoxicity”
- The dose of activated charcoal given was not specified
- Treatments were not randomly allocated
- Influence of reporting bias to Poisons service
- Statistical power limited (only a small number of patients develop hepatotoxicity despite NAC)
- Think about activated charcoal in pxs with massive OD (this series looked at >40g but there is little evidence for what defines “massive”)
- Discuss patients with a high paracetamol ratio with Poisons Information, regarding indications for increased dose NAC
More work needs to be done to look at the time before which charcoal is beneficial, as well as which dose of NAC is ideal and at what time.